Heavy Snow, Bradford
- When
- March 21, 9:00 AM EST to March 22, 8:00 PM EST
- Where
- Bradford forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
A late winter storm along the middle Atlantic coast on the 21st moved north to the New Jersey coast early on the 22nd, before moving northeast out to sea. Precipitation moved in the morning of the 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A late winter storm along the middle Atlantic coast on the 21st moved north to the New Jersey coast early on the 22nd, before moving northeast out to sea. Precipitation moved in the morning of the 21st. The precipitation was mainly snow, but valleys had a mix of rain and snow. Most of the snow fell overnight from the 21st into the 22nd. The greatest amounts of snow were at the highest elevations. The snow was heavy and wet with water equivalents around 1 inch. Snowfall amounts in these areas were 5 to 9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 21, 3:00 AM EST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 300 AM EST WED MAR 21 2001 MUCH UNCERTAINTY REMAINS AT THIS POINT AS TO PRECIP TYPE. LARGE SHIELD OF PRECIP SLOWLY HEADING N AND WILL CONT TO DO SO AS LOW-LVL CYCLONE WORKS UP THE COAST AND BEGINS TO DEEPEN IN RESPONSE TO A SHARPEN TEMP GRADIENT 24 TO 36 HRS FM NOW. AT MID-LVL/S THE LOW DOES NOT DEEPEN APPRECIABLY UNTIL AFT 36 HRS. IN ADDTN...COLD AIR IS RETREATING FARTHER N EACH RUN AS DWPTS CONTS TO SLOWLY CLIMB. THIS SAID...THE MODELS STILL INDICATE A RIBBON OF SUB-ZERO 850 MB TEMPS DVLPG IN RESPONSE TO STRG UVV/S LATER TONIGHT AS CYCLONE MOVES N AND INTERACTS WITH A SHARPER LL TEMP GRADIENT. I CAN/T RULE OUT A HEAVIER BAND OF PRECIP FORMING TONIGHT IN THE DEFORMATION ZONE TO THE N AND W OF THE 850 AND 700 MB LOW. ETA INDICATES A MASSIVE BAND OF FGEN FRCG NR 700 MB WITH ASSOCIATED NEG EPV FM ABT AVP-BGM AT 0900Z THU WHICH LINGERS IN NE PA AND SC NY THRU 12Z. THEREFORE POTENTIAL IS IN PLACE FOR A BAND OF VERY HVY PRECIP FOR A TIME LATE TONIGHT AND THU AM IN THE WATCH. AT THE SAME TIME...THE ETA INDICATES THAT THE LL/S COOL DRAMATICALLY TO -2C TO -4C AT 850 MB IN THIS AREA INDICATIVE OF STRG UVV/S FM THE ABV FRCG AND INSTABILITY. IF THIS BANDING AND ASSCTD HVY PRECIP OCCURS...IT LIKELY WUD BE ALL SNOW AND RAPIDLY ACCUMULATE...ESP HIGHER TERRAIN WHERE CHANGEOVER OCCURS FIRST. GIVEN THIS POTENTIAL...WILL KEEP WINTER STORM WATCH UP NE PA AND PARTS OF SC NY AS PER PRVS PACKAGE. THINK HIGHER TERRAIN HAS HIGHEST POTENTIAL...WITH THE VALLEYS SEEING MUCH LESS POTENTIAL FOR HVY SNOW. THIS IS THE TYPE OF EVENT WHERE UP TO 7-10 INCHES FALLS ON THE HIGHER TERRAIN WITH 1-3 INCHES IN THE VALLEYS. WILL EMPHASIZE IN WSW THAT THE THREAT IS HIGHEST OVR THE HIGHER TERRAIN. NOT CONVINCED THAT THE MODELS ARE HANDLING OR PLACING THIS BAND OF FGEN FRCG ACCURATELY AT THIS POINT WHICH WILL MAKE A BIG DIFFERENCE AS TO HOW MUCH SNOW FALLS. THEREFORE...A WATCH IS STILL PRUDENT AT THIS POINT. APPEARS HEAVIEST SNOW SETS UP LATER TONIGHT WHICH GIVES THE PUBLIC PLENTY OF TIME TO PREPARE TODAY. AS FOR FLOOD POTENTIAL...WORRIED THAT IF SNOW DOES NOT MATERIALIZE OVR THE POCONOES AND SRN CATSKILLS...THAT HVY RAIN WILL WHICH CUD CAUSE SOME PROBLEMS. WILL CONT AN ESF FOR THIS AREA. FOR AREAS WEST OF THE WINTER STORM WATCH AREA...WILL ISSUE AN SPS TO COVER THE POTENTIAL FOR SOME SNOW OVR THE HIGHER TERRAIN AND MENTION THAT THE HEAVIEST SNOW IS EXPECTED TO THE EAST OF THESE REGIONS. THERE IS A POSSIBILITY THAT A MORE WWRD TRACK OCCURS AS PER TRENDS IN THE MODELS. THEREFORE SPS WILL COVER THIS POSSIBILITY AS WELL. EXCELLENT CGOORD W/ NCEP HPC/CTP/PHI/ALY/BUF .BGM...WINTER STORM WATCH TMRW NGT INTO THU WRN CATS...ERN PARTS SUSQ REGION AND ALL OF NE PA XCPT BRADFORD COUNTY. NICOSIA
NYZ009-015>018-022>025-036-037-221100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 445 AM EST WED MAR 21 2001 ...ACCUMULATING SNOW POSSIBLE TONIGHT INTO THURSDAY ESPECIALLY OVER THE HIGHER TERRAIN OF THE REGION... LOW PRESSURE CENTERED OVER SOUTHEASTERN NORTH CAROLINA EARLY THIS MORNING WILL INTENSIFY...AND BECOME A MAJOR LATE SEASON WINTER STORM AS IT TRACKS TO NEAR THE DELMARVA PENINSULA LATE TONIGHT...AND OFF THE EASTERN TIP OF LONG ISLAND BY THURSDAY EVENING. THE STORM WILL PUMP MOISTURE INTO THE REGION TODAY THROUGH THURSDAY. THIS WILL LEAD TO RAIN AND SNOW OVERSPREADING THE REGION TODAY...THE RAIN AND SNOW WILL CHANGE TO ALL SNOW BY THURSDAY. THE CHANGEOVER WILL OCCUR FIRST OVER THE HIGHER TERRAIN...LATER TODAY AND THIS EVENING...AND LAST IN THE LOWEST ELEVATIONS BY THURSDAY MORNING. A DUSTING TO AN INCH IS POSSIBLE BY DAYBREAK THURSDAY IN THE LOWER ELEVATIONS...WITH UP TO 3 OR 4 INCHES POSSIBLE OVER THE HIGHEST ELEVATIONS. ADDITIONAL SNOWFALL THURSDAY COULD BRING STORM TOTALS TO 5 OR 6 INCHES BY THURSDAY EVENING OVER THE HIGHER TERRAIN...WHILE ONLY AN INCH OR TWO TOTAL SNOWFALL IS POSSIBLE IN THE LOWER ELEVATIONS. AT THIS POINT...IT LOOKS LIKE THE HEAVIEST SNOW WILL OCCUR EAST AND SOUTH OF THE FINGER LAKES...CENTRAL SOUTHERN TIER AND WESTERN MOHAWK VALLEY...WHERE WINTER STORM WATCHES ARE IN EFFECT TONIGHT AND THURSDAY. IF YOU ARE PLANNING TRAVEL THROUGH CENTRAL NEW YORK OR NORTHEAST PENNSYLVANIA TONIGHT THROUGH THURSDAY...LISTEN FOR LATER FORECASTS AND POTENTIAL WINTER WEATHER ADVISORIES OR WINTER STORM WARNINGS. ONE OF THE BEST WAYS TO OBTAIN THIS INFORMATION IS THROUGH NOAA WEATHER RADIO...YOUR DIRECT LINK TO NATIONAL WEATHER SERVICE FORECASTS AND WARNINGS. YOUR LOCAL MEDIA OUTLETS ALSO ARE A RELIABLE SOURCE OF WEATHER INFORMATION. FOR MORE WEATHER INFORMATION CHECK OUT OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237764.